I went to my family doctor the next day who immediately pinned Levaquin as the probable cause (as opposed to the Bactrim which I am still on now.)
Can't believe the EMERGENCY ROOM personnel were blaming Bactrim rather than Levaquin. The marketeers must have done an extraordinary job of brainwashing on the fluoroquinolones. ("Here: Great Pills! Once a DAY! Patient complaint!
Pretty packages! Side effects? hahah, just some minor ones you can attribute to patient insanity.")
I still felt mentally very funny when I was talking to my family doctor and told her I was terrified my fogginess was permanent, as well as the twitches in my arms and eye. She told me the twitches in my arms were merely due to low potassium, which adversely affects nerves and muscles.
(Do fluoroquinolones leech potassium out of the system? this would explain my heart reaction I think...isn't the heart made up of muscle and isn't it true that the quinolones penetrate and reside in muscle for a long time???)
Anyway, my right eye was still funny, my head was foggy--got lost driving to my family doctor's office!! and i was feeling pretty terrified. THEN the muscle aches began in earnest. I work out regularly at the gym and have very muscular legs and arms, but it seemed like every muscle in my body hurt. I had heard of the Achilles tendon problem but these were all the other muscles, so I was surprised. I have not worked out at the gym this week, but I was determined that staying active was the key to getting the residue of the drug out of my system so I have been bike-riding and other things that are less strenuous than my usual gym workout. I have not been working with the leg weights, but plan on returning to that tomorrow. I found the bike-riding really helped though I had to overcome worry and pain to do it. I am not saying everyone should do this, but it did seem to help me. I know doctors advise otherwise for the tendons: seems to me if they are going to rupture any movement will do it, like the lady who posted about gardening causing a joint to pop.
So what is left is still a bit of an eye problem and a deep worry that all the other symptoms will return, as they have for so many of you. My electrolytes are back to normal, but I firmly believe that Levaquin is capable of causing sudden death in susceptible people. I am 41, a lifelong vegetarian with excellent cholesterol, etc, low blood pressure, and physically very active. (My usual blood pressure is 110/70; it was up to 140 when I went to the ER.) I was lucky. If it can cause that much damage to my heart I can only imagine what it will do to those with underlying heart problems. If Levaquin is such an essential drug it should be restricted to in-hospital use only and all personnel should be made aware of its (potentially permanent) effects. Thank God for this forum or I never would have put two and two together here and realized what was happening to me. I really would probably have thought I was just losing my mind.
Last Updated 7/03/04